compartment syndrome-did I cause it? - page 9

Adult female pt came to ER c/o severe abd pain. Was triaged for same in ER day before - left R/T long wait time. Hx CRF, currently doing PD @ home, after assessing her I asked another nurse to start... Read More

  1. by   AZEMS
    You charted well. Its easy to look back and tear your chart apart. You charted the facts and notified your findings approriately. The fact is something horrible happened that could be prevented again. Not because you did wrong but, because things took place that indicate a problem starting.

    Phenergan is a nasty drug. It works well and causes many side effects. I myself now chart and change and teach a new way of giving it. I mix phenegan in 50cc solution as a drip over 5 mins. I notice no burning complaints or EPS-tremor reactions since.

    You could say in your sceniro that the first indication of burning should of caused you to pull the IV notify the doctor and establish close monitoring. A panel of expert nurses would agree. However, several nurses would agree that you had a running order and was prudent in your care as any other nurse would. Others would argue that keeping her as an admit caused some potential harm. Either way learn two things.

    Always dilute Phenergan documented in research needs to be 20cc I use 50cc
    Always take consideration to D/C an IV after one issue of burning--repetitive events cause greater potential for harm.

    Take pride of what you did giving the circumstances before knowing the outcome and learn from your experiences
  2. by   zacarias
    [QUOTE=AZEMS]

    Always dilute Phenergan documented in research needs to be 20cc I use 50cc
    Always take consideration to D/C an IV after one issue of burning--repetitive events cause greater potential for harm.

    QUOTE]

    I say the diluting phenergan with 50cc NS is a good idea. D/Cing every IV that burned with Phenergan would be nice in a perfect world but so many say it burns even when diluted and it's on an IV in the extremities. Some of these patients say that saline burns them going in. While the IV could be infiltrated, it also might be fine in the vein.
    Until each nurse's hospital makes it the policy to only give Phenergan, Potassium etc...via a central line, there will always be conjecture and nurses saying "oh it's OK to give through the hand" or "it's never OK to give through the hand."
    It's highly problematic because just 'cause you dilute phenergan in a 50cc bag of saline does not mean the next nurse on your shift will.

close